Category: 

What Is an Amphetamine Overdose?

Article Details
  • Written By: Tara Barnett
  • Edited By: Melissa Wiley
  • Last Modified Date: 26 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
The mongoose was introduced to Hawaii in order to kill rats, but mongooses hunt in the day, while rats are nocturnal.  more...

December 7 ,  1941 :  Japanese bombers attack Pearl Harbor.  more...

An amphetamine overdose is a state that occurs when a person has taken too much of an amphetamine, typically over a long period of time. Taking too much of this type of drug is not typically fatal, but symptoms of an overdose can be unpleasant, although they may not even be recognized as abnormal by the user. When an overdose occurs, a person may experience hallucinations, heart palpitations, and chest pain. Medically monitored use of amphetamines typically does not result in overdose, but as tolerance is built up quickly, mistakes in dosages can sometimes occur.

There are several different symptoms of amphetamine overdose, but it is very rare for an overdose to be fatal except by self-inflicted injury during psychosis. There is no specific dosage that will automatically cause an amphetamine overdose because people who have taken amphetamines for a long time may be more tolerant of them than others. In some cases, the effects of taking too much of this drug may be desired by drug users, but this is rare because psychosis is not typically pleasant.

Hypertension, heart palpitations, and other symptoms can all indicate an amphetamine overdose. Although these symptoms are not necessarily dangerous, the effects of amphetamines when combined with intense physical activities can result in death. These symptoms alone do not always indicate an overdose, but they are worthy of note when discussing someone’s dosage of amphetamines with a doctor.

Ad

The more dangerous effect of an amphetamine overdose is sometimes called stimulant psychosis, and when this symptom occurs an overdose is definitely a problem. Psychosis often entails hallucinations, paranoia, or compulsions. True hallucinations, similar to schizophrenic hallucinations, are much rarer than paranoia and delusions. Feeling compulsions and an inability to leave a task are extremely common when using amphetamines, but it can be difficult to determine how much of a compulsion to finish tasks is actually helpful. Focus and compulsion can be difficult to differentiate until the compulsion becomes a problem.

Problematically, people who experience psychosis may not directly connect that experience with the use of amphetamines, particularly if the experience has built up over time. If someone is on the drug all the time, the effects of the drug seem normal from a subjective stance, much in the same way that people who need glasses do not always notice deteriorating vision until a particularly bad moment. For this reason, amphetamine use must always be closely monitored, particularly when involving children, who may not be able to properly identify symptoms.

Ad

You might also Like

Recommended

Discuss this Article

SarahGen
Post 3

My experience has been different. I didn't have paranoia or hallucinations. I had body aches and pains, fatigue and anxiety for over a week after overdosing on amphetamine. Maybe it was just the side effects of the medication and not an overdose?

candyquilt
Post 2

@ddljohn-- What you described does sound like signs of amphetamine overdose. I also overdosed on it once and experienced extreme paranoia. I may have hallucinated but I'm not sure.

I think amphetamine overdose is very scary just because it creates so much tension and stress for the brain. It's difficult to recuperate afterward.

ddljohn
Post 1

I think I may have overdosed on amphetamine a few days ago. I've been taking them for almost a year and like the article said, I had to increase my dose because I wasn't getting the same results from it anymore.

So I took twice the amount of my regular dose. That entire night and the next night, I couldn't sleep. I think I dropped several pounds because I couldn't eat either. I worked all day on a work project. I remember at some point, worrying that my neighbor was a police and was listening to me all the time.

I went back to my regular dose the next day and was able to get some sleep on the third day and also eat. I haven't had these symptoms since so I probably overdosed. I'm going to see my doctor tomorrow and let him change my dose instead of trying to figure it out myself.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email